Hail, Dawes
- When
- June 26, 8:10 AM MST to 8:13 AM MST
- Where
- Dawes County, Chadron
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -103.000
Reports of broken windows were received.
Thunderstorms moved out of South Dakota and produced a rare morning severe weather event in the northern panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms moved out of South Dakota and produced a rare morning severe weather event in the northern panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 26, 2:33 AM MST, 5 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 333 AM MDT SUN JUN 26 2011 .SHORT TERM...TODAY THROUGH TUESDAY MOSTLY CLEAR SKIES ACROSS SOUTHEAST WYOMING AND THE SOUTHWEST PANHANDLE OF NEBRASKA EARLY THIS MORNING. SEVERE WEATHER HAS PUSHED NORTHEAST OF THE FORECAST AREA OVERNIGHT...BUT IS EXPECTED TO RETURN TO THE REGION THIS SUNDAY AFTERNOON AND EVENING AS A VIGOROUS UPPER LEVEL TROUGH AND ASSOCIATED JET STREAK PUSHES EASTWARD ACROSS MONTANA AND WYOMING. WITH GOOD UPPER LEVEL DYNAMICS...A FRONTAL BOUNDARY IN THE AREA...AND AMPLE MOISTURE AND INSTABILITY...EXPECT A HIGHER CHANCE FOR SEVERE TSTORMS THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH SEVERE TSTORMS AND CAN NOT RULE OUT A FEW TORNADOES AS WELL. THE BEST CHANCE FOR STRONG TO SEVERE TSTORMS APPEAR TO BE NORTH OF I80...ESPECIALLY NORTHEAST OF A LINE FROM DOUGLAS TO SIDNEY NEBRASKA WHERE THE BEST BL FORCING AND SHEAR WILL BE. THE COLD FRONT WILL NUDGE SOUTHWARD THROUGH THE DAY WITH SLIGHTLY COOLER TEMPS ACROSS EAST CENTRAL WYOMING. TEMPS WILL REMAIN 5 TO 10 DEGREES ABOVE NORMAL NEAR THE COLORADO BORDER WHERE CHANCES FOR SHOWERS AND TSTORMS WILL BE MINIMAL INTO THIS EVENING. FOR EARLY THIS WEEK...COLD FRONT WILL PUSH SOUTHEAST ACROSS THE GREAT PLAINS AND WEAKEN WITH TEMPS LOWERING INTO THE 70S FOR HIGHS ON MONDAY AND LOW TEMPS MONDAY MORNING IN THE 40S TO LOW 50S. WINDS WILL SHIFT INTO THE EAST WITH UPSLOPE WINDS AND CONVERGENCE ALONG THE LARAMIE RANGE. KEPT TSTORMS TO THE FORECAST ALONG AND EAST OF THE LARAMIE RANGE WITH MODELS SHOWING ENOUGH LOW LEVEL INSTABILITY AND MOISTURE PRESENT. SOUNDINGS SHOW A STRONG CAP INVERSION AROUND 700 MB...ESPECIALLY ACROSS WESTERN NEBRASKA SO WILL NOT INCREASE POP TOO HIGH AT THIS TIME. SEVERE WEATHER IS NOT EXPECTED ON MONDAY AND SHOULD REMAIN SOUTH IN COLORADO...BUT A FEW STRONG TSTORMS ARE POSSIBLE. MODELS THEN SHOW THE UPPER LEVEL RIDGE INTENSIFYING AND BUILDING NORTHWARD ALONG THE ROCKIES AND HIGH PLAINS. TEMPERATURES WILL BE 10 TO 15 DEGS WARMER ON TUESDAY COMPARED TO MONDAY WITH HIGHS WELL INTO THE 80S AND EVEN LOW TO MID 90S EXPECTED OVER THE LOWER ELEVATIONS OF THE NORTH PLATTE RIVER VALLEY. MODELS STILL SHOW SOME LOW LEVEL INSTABILITY AND LINGERING MOISTURE EAST OF THE LARAMIE RANGE TUESDAY AFTERNOON...SO KEPT A SLIGHT CHANCE OF TSTORMS IN THE FORECAST. HOWEVER THREAT OF DEEP CONVECTION IS MINIMAL DUE TO STRONG SUBSIDENCE ALOFT ASSOCIATED WITH THE UPPER LEVEL RIDGE OVER THE FORECAST AREA. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY THE 00Z NUMERICAL MODEL GUIDANCE PORTRAYS LITTLE OVERALL CHANGE FROM THE PREVIOUS RUNS. THEREFORE...HAVE KEPT GOOD CONTINUITY BETWEEN THE GRIDS FROM THE PREVIOUS FORECAST...WITH DEFERENCE TOWARD A MODEL CONSENSUS. THE MAIN FEATURES DURING THE MEDIUM RANGE FORECAST PERIOD WILL BE THE UPPER LEVEL RIDGE OVER THE SOUTH CENTRAL CONUS AND UPPER LOW/TROUGH MOVING FROM THE CALIFORNIA COAST INTO THE ROCKIES. SUBSTANTIAL HEIGHT RISES ALOFT WITH THE BUILDING RIDGE DURING THE MIDDLE OF THE WEEK WILL RESULT IN VERY WARM DAYTIME TEMPERATURES WITH 80S AND 90S LOWER ELEVATIONS AND 60S AND 70S FOR THE MOUNTAINS. LOW TEMPERATURES WILL REMAIN MILD WITH 40S FOR THE MOUNTAINS...50S AND 60S ELSEWHERE. WEDNESDAY WILL BE DRY FOR THE MOST PART. A FEW ISOLATED TSTORMS WILL BE POSSIBLE WEST OF A DOUGLAS TO SARATOGA LINE WEDNESDAY NIGHT AS A WEAK SHORT WAVE MOVES NORTHEAST ACROSS WEST/CENTRAL WYOMING. TSTORM CHANCES INCREASE TO AROUND 20 PERCENT FOR AREAS WEST OF A CHADRON TO CENTENNIAL LINE THURSDAY WITH THE PASSAGE OF SHORT WAVE TROUGH AND PACIFIC FRONT ACROSS WYOMING. IT WILL REMAIN QUITE WARM EAST OF THE LARAMIE RANGE THURSDAY...WHILE AREAS WEST OF THE RANGE WILL BE 10-15 DEGREES COOLER IN THE WAKE OF THE FRONTAL PASSAGE. ISOLATED TSTORMS WILL LINGER THURSDAY NIGHT NORTH OF A DOUGLAS TO ALLIANCE LINE WITH THE DEPARTURE OF THE UPPER TROUGH. FRIDAY WILL BE COOLER AND DRIER REGION-WIDE WITH ZONAL FLOW ALOFT. SATURDAY WILL FEATURE WARMER TEMPERATURES AS THE UPPER RIDGE BUILDS NORTHWARD FROM THE FOUR CORNERS REGION. && .AVIATION...12Z TAF ISSUANCE TSTORMS HAVE EXITED THE NORTHERN PANHANDLE. WITH LIGHT EAST TO SOUTHEAST WIND FLOW AND BOUNDARY LAYER MOISTURE IN PLACE...MAY SEE A BRIEF PERIOD OF MVFR IN LOW CLOUDS AND PATCHY FOG OVER PARTS OF THE PANHANDLE TOWARD SUNRISE. OTHERWISE...VFR WILL PREVAIL TODAY. THE EXCEPTION MAY BE IN AND NEAR SCATTERED AFTERNOON AND EVENING TSTORMS WHERE BRIEF MVFR CIGS/VSBYS COULD OCCUR. THE BEST CHANCES FOR TSTORMS WILL BE NORTH OF A LINE FROM KRWL TO KSNY FROM 20Z THROUGH 04Z. WINDS WILL BECOME SOUTHWESTERLY THIS MORNING AND INCREASE IN SPEED...WITH OCCASIONAL GUSTS OF 20 TO 30 KT POSSIBLE. WINDS WILL BE VARIABLE AND STRONGER INVOF TSTORMS. && .FIRE WEATHER... FIRE WEATHER CONCERNS WILL REMAIN MINIMAL THROUGH THE MIDDLE OF THE WEEK DUE TO RECENT HEAVY RAINFALL AND HIGH FUEL MOISTURE. WIDELY SCATTERED SHOWERS AND TSTORMS WILL CONTINUE TODAY WITH ADDITIONAL WETTING RAINS POSSIBLE ACROSS MOST OF THE AREA. TSTORM ACTIVITY WILL BECOME MORE ISOLATED EARLY IN THE WEEK AS SOME DRIER AIR PUSHES INTO THE AREA. MUCH WARMER TEMPERATURES ARE EXPECTED WITH HUMIDITIES TRENDING LOWER ESPECIALLY WEST OF THE LARAMIE RANGE AS AN UPPER LEVEL HIGH BUILDS OVER THE ROCKIES AND HIGH PLAINS. && .HYDROLOGY... FLOOD WARNINGS REMAIN IN EFFECT FOR SARATOGA...SINCLAIR...HENRY AND MITCHELL ALONG THE NORTH PLATTE RIVER AS WELL AS THE LARAMIE RIVER NEAR LARAMIE. RIVER LEVELS WILL REMAIN STEADY OR EVEN START TO FALL THIS WEEK ACROSS THE LOWER NORTH PLATTE RIVER. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS SUNDAY AFTERNOON WITH PRECIPITATION TOTALS UP TO ONE HALF INCH MAINLY NORTH OF I-80. AFTER A BRIEF COOL DOWN MONDAY...VERY WARM TEMPERATURES ARE FORECAST DURING THE WEEK WHICH WILL RESULT IN GREATER MOUNTAIN SNOW MELT. HOWEVER...WITH THE AREAL SNOW PACK IN THE MOUNTAINS IS NOT AS LARGE AS LAST MONTH...DO NOT ANTICIPATE ANY SIGNIFICANT RISES IN AREA RIVERS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER/HYDROLOGY...TJT LONG TERM/AVIATION...MAJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 455 AM MDT SUN JUN 26 2011 NEZ054-WYZ103>106-109>119-271200- KIMBALL-NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 455 AM MDT SUN JUN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BE STRONG WITH SMALL HAIL... WIND GUSTS TO 40 MPH AND BRIEF MODERATE RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MONDAY AND THURSDAY. VERY WARM TEMPERATURES TUESDAY THROUGH THURSDAY WILL INCREASE THE MOUNTAIN SNOW MELT. MINOR TO MODERATE FLOODING ALONG THE LARAMIE AND THE UPPER NORTH PLATTE RIVERS WILL CONTINUE THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-055-095-096-WYZ101-102-107-108-271200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-CHEYENNE-NORTH SIOUX- SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY- 455 AM MDT SUN JUN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND EAST CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL...WIND GUSTS TO 60 MPH AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THURSDAY. MINOR TO MODERATE FLOODING ALONG THE LOWER NORTH PLATTE RIVER WILL CONTINUE THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 857 AM MDT SUN JUN 26 2011 NEZ002-261600- DAWES NE- 857 AM MDT SUN JUN 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR DAWES COUNTY UNTIL 1000 AM MDT... AT 854 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF CHADRON TO 7 MILES SOUTHEAST OF WHITNEY LAKE...AND MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THESE STORMS WILL BE NEAR... CHADRON THROUGH 945 AM MDT. CHADRON ST PARK AROUND 915 AM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. RUBIN
The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 15:07 UTC.
1 hail. Local standard time, as filed.
Reports of broken windows were received.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304399.